Geometric entropy of foliations. (Entropie géométrique des feuilletages.) (French) Zbl 0666.57021

Let \(X\) be a metric space. Let \(H_ 1\) be a finite collection of homeomorphisms between open sets of \(X\). Assume that \(H_ 1\) contains the identity map of \(X\) and satisfies that if \(f\in H_ 1\), then \(f^{-1}\in H_ 1\). \(H_ 1\) generates a pseudo-group \(H\) of local homeomorphisms. In this setting the entropy \(h(H,H_ 1)\) of \(H\) with respect to \(H_ 1\) is defined using a generalized notion of \((n,\varepsilon)\)-separated set. Let \(M\) be a compact smooth manifold and \({\mathcal F}\) a foliation on \(M\). Using a distinguished open set for \({\mathcal F}\), a notion of good covering \({\mathcal U}\) of \(M\) with respect to \({\mathcal F}\) is defined, and the (finite) family \(H_ 1({\mathcal U})\) of local homeomorphisms with respect to \({\mathcal U}\) is defined. \(H({\mathcal U})\) is defined to be a pseudo-group of local homeomorphisms generated by \(H_ 1({\mathcal U})\). Let \(g\) be a Riemannian metric on \(M\). Then a notion of \(({\mathcal F},g,r,\varepsilon)\)-separated set is defined. The geometric entropy \(h({\mathcal F},g)\) of \({\mathcal F}\) with respect to \(g\) is defined using \(({\mathcal F},g,r,\varepsilon)\)-separated sets.
Theorem. Let \(\{\phi_ t\}\) be a non-singular flow on \(M\) and \({\mathcal F}\) the 1-dimensional foliation determined by \(\{\phi_ t\}\). Then \(h({\mathcal F},g)=2h(\phi_ 1)\).
Theorem. In general, \(h({\mathcal F},g)=\sup \{h({\mathcal F},{\mathcal U})/\text{diam}({\mathcal U})\}\), where \({\mathcal U}\) is a good covering of \(M\) with respect to \({\mathcal F}\) and \(\text{diam}({\mathcal U})\) is the maximum of the diameters of the elements of \({\mathcal U}\).
Theorem. If \(h({\mathcal F},g)=0\), then \({\mathcal F}\) possesses a transverse invariant measure in the sense of J. Plante.
Theorem. Let \({\mathcal F}\) be a foliation of codimension 1 on \(M\). Then \(h({\mathcal F},g)=0\) if and only if \({\mathcal F}\) possesses no “feuille ressort”.
Corollary. If all leaves of \({\mathcal F}\) of codimension one are below exponential growth, then the geometric entropy of \({\mathcal F}\) is zero.
Corollary. If the geometric entropy of a foliation of codimension one is zero, then its Godbillon-Vey invariant is also zero.
Reviewer: K. Shiraiwa


57R30 Foliations in differential topology; geometric theory
37A99 Ergodic theory
Full Text: DOI


[1] Bowen, R., Entropy for group endomorphisms and homogeneous spaces. 153 (1971), 401–414. · Zbl 0212.29201
[2] Cantwell, J. &Conlon, L., Poincaré-Bendixson theory for leaves of codimension one.Trans. Amer. Math. Soc., 265 (1981), 181–209. · Zbl 0484.57015
[3] –, Nonexponential leaves at finite level.Trans. Amer. Math. Soc., 269 (1982), 637–651. · Zbl 0487.57009
[4] Duminy, G., L’invariant de Godbillon-Vey se localise sur les feuilles ressort. Preprint Lille. · Zbl 0473.57015
[5] Garnett, L., Poliations, the ergodic theorem and Brownian motion.J. Funct. Anal., 51 (1983), 285–311. · Zbl 0524.58026
[6] Gromov, M., Entropy of holomorphic maps. Preprint. · Zbl 1080.37051
[7] Ghys, E., Langevin, R. &Walczak, P., Entropie et partitions de l’unité,C. R. Acad. Sci. Paris, Sér. I, 303 (1986), 251–254. · Zbl 0595.60004
[8] Hector, G., Architecture des feuilletages de classesC 2.Astérisque, 107–108 (1983), 243–258.
[9] Hector, G. & Hirsch, U.,Geometric theory of foliations. Vieweg 1983. · Zbl 0552.57001
[10] Hurder, S., The Godbillon measure of amenable foliations.J. Differential Geom., 23 (1986), 347–365. · Zbl 0605.57015
[11] Lamoureux, C., Sur quelques phénomènes de captage.Ann. Inst. Fourier (Grenoble), 23 (1973), 229–243. · Zbl 0251.57009
[12] Plante, J., Foliations with measure preserving holonomy.Ann. of Math., 102 (1975), 327–361. · Zbl 0314.57018
[13] Rudin, W.,Real and complex analysis. McGraw Hill, 2nd edition, 1974. · Zbl 0278.26001
[14] Sacksteder, R., Foliations ans pseudo-groups.Amer. J. Math., 87 (1965), 79–102. · Zbl 0136.20903
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.